Thunderstorm Wind, Palo Alto
- When
- July 3, 11:37 PM CST
- Where
- Palo Alto County, 6 mi N of Ruthven
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $5,000
- Reported by
- UNKNOWN
- Coordinates
- 43.217, -94.917
A very unstable air mass was in place over Iowa with surface dew points in the upper 70s to low 80s following a day with highs in the 90s. Lifted indices were in the -10 to -15 C.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
A very unstable air mass was in place over Iowa with surface dew points in the upper 70s to low 80s following a day with highs in the 90s. Lifted indices were in the -10 to -15 C. range as the low level jet began to strengthen during the nighttime hours. A cold front to the northwest of the state began to sink southeast into Iowa as weak low pressure moved northeast along the front. An MCS formed near the triple point of the low and the cold front, then tracked east across northern Iowa during the early morning hours. Scattered thunderstorms formed south of the MCS, however most of them did not produce severe weather. As the system evolved it took on a bow echo configuration as it raced across the state. Numerous locations reported winds of 55 to 70 MPH along the path of the storm. Trees were blown down in many locations. There were no reports of widespread significant damage however. The storms moved east of the state by sunrise. One brief tornado touchdown was reported in a field just east of Mason City. The tornado only touched the ground before lifting and caused no damage. One person was injured as the storms moved through the area. High winds toppled trees in the Clear Lake area. One of the trees fell on a woman in a tent, pinning here and causing minor injuries. She was taken to the hospital and received 11 stitches for a head injury.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jul 3, 2:09 PM CST, 9 hours 28 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 309 PM CDT THU JUL 3 2003 ACTIVE START TO JULY 4TH WEEKEND XPCD WITH TSTMS BEING PRIMARY FOCUS...AND ASSOCD OUTFLOW COULD CAUSE PROBLEMS WITH TEMPS TOO. CURRENT SCENARIO HAS JET MAX AHD OF TROF FM NRN PLAINS INTO CANADA. WEAK SHRV NOTED ACRS CNTRL RCKYS MOVG INTO PLAINS. VISIBLE/WV STLT IMAGERY SHOWING INCRG UVM AHD OF FEATURE AND WL LIKELY HELP INITIATE MCS TO OUR W OVNGT. 19Z SFC ANLYS SHOWS CNVGNC WITH OLD OUTFLOW BNDRYS AND LRGR SCALE TROFS FM WI INTO W CNTRL IA AND NRN NE. EVAPOTRANSPIRATION PRODUCING DWPNTS WELL INTO THE 70S ALG AND AHD OF CNVGNC ZNS RESULTING IN STG THETA-E POOLING. XPC CAP TO HOLD OFF DVLP OVR WRN SXNS TIL TNGT. ERN SXNS A BIT MORE PROBLEMATIC. ALTHOUGH MLCAPES/CIN NOT AS IMPRESSIVE...SBCAPES INVOF KALO APCHG 5000 J/KG WITH LTL CIN. STLT TRENDS SHOWING CU DMSHG HWVR SO UNLESS TRENDS CHG WL FOLLOW LEAD OF MLCAPE/CIN INFO AND KEEP THIS EVE DRY XCP FOR ISOLD ELEVATED SHWRS/TSTMS THAT FORMED SW. BETTER CHCS MAY BE FARTHER E. MDLS FAIRLY SIMILAR WITH PROGRESSION OF IA WX NEXT SVRL DAYS...ALTHOUGH GFS CONTS TO SUFFER FM AT LEAST SOME FEEDBACK. AFOREMENTIONED PLAINS SHRT WV SHOULD IGNITE MCS OVNGT SPREADING INTO IA EARLY FRI IN CONJUCTION WITH WEAK/MOD LOW LVL JET FOCUSED TWRD NE/IA BORDER AND LOW LVL CNVGNC AFT 09Z. SHOULD SEE MRNG MCS AND PSBL REDVLPMT FRI AFTN AS TROF/FNT LAYS OUT ACRS HEART OF IA. AMT OF RECOVERY TIME WL BE KEY TO HOW BAD AFTN TSTMS BCM. BOTH ETA/GFS SHOW CNVNG AND HIGH INSTABILITY ACRS SRN SXNS LATE AFTN. FEEL EITHER MRNG OR AFTN ROUND COULD BE SVR SO ADD ADDED SVR/HVY RAIN MENTION PER SPC MOD RISK OTLK. FNT THEN MOVES ONLY SLOWLY SWD SO HAVE KEPT CHCS GOING CNTRL/SRN PTNS FRI NGT AND SAT. MORE CHCS SAT NGT AS WRM ADVCTN SURGES NEWD AGN. NO SGFNT COOLER AIR PUSH BHND FNT SO HAVE COOLED TEMPS A FEW DEGREES OVR NEXT SVRL DAYS...BUT NO TOO MUCH...ESSENTIALLY FOLLOWING GUIDANCE COMPROMISE. WL HAVE TO WATCH TEMPS TMRW. IF CONVECTION OR OUTFLOW FAILS TO DVLP...MID SHIFT MAY HAVE TO ISSUE HEAT ADVY. MED RANGE MDLS IN GOOD AGREEMENT INTO EARLY NEXT WEEK BUT DVRG SPCLLY BY WED. BY THIS TIME ECMWF IS MORE PROGRESSIVE PUSHING UPR LVL RDG INTO NRN PLAINS WHILE OTHER MDLS SHOW LESS AMPLIFIED SOLUTIONS. GFS AND CANADIAN ENSEMBLES SUGGEST A BIT FASTER MOVMT THAN OPERATION RUNS WOULD TEND TO AGREE WITH NCEP FAVORING JUST A BIT FASTER THAN RECENT GFS RUNS. THIS LEADS TO CHCS SUN...MAINLY DRNG THE MRNG...DUE TO LINGERING NIGHTTIME CONVECTION AND ALSO ALG APCHG CDFNT LATE IN THE DAY. FNT THEN PUSHES EVER SO SLOWLY SWD ACRS IA LEADING TO CHCS FA WIDE SUN NGT...AND THEN MON AND MON NGT CNTRL/SRN PTNS. LOOKS LIKE SUFFICIENT CNVGNC AND ISENT LIFT WITH LOW LVL JET FOR EITHER SFC BASED OR NOCTURNAL DVLPMT RESPECTIVELY. NRN PLAINS HIGH PRESSURE SHOULD THEN GIVE US A BREAK TIL APCH OF TROF OR WEAK FNT FM W TWRD DAY 7. CONFIDENCE NOT HIGH ENOUGHT TO PUSH POPS ABV CLIMO HWVR SO HAVE LEFT DRY FOR NOW. TEMPS SHOULD BE CLOSE TO CLIMO THRU PD BUT GENERALLY RAISED A FEW DEGREES TO ACCT FOR COOL BIAS IN MOS. .DSM...NONE SMALL
IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-081>086- 092>097-041100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 557 AM CDT THU JUL 3 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT TEMPERATURES THIS AFTERNOON IN THE MID 90S WILL COMBINE WITH DEWPOINTS AS HIGH AS THE MID 70S TO PRODUCE HEAT INDICES AROUND 105 DEGREES FOR SEVERAL HOURS...MAINLY ALONG AND WEST OF A LINE FROM STORM LAKE TO LAMONI. A COLD FRONT WILL MOVE INTO IOWA TONIGHT AND PROVIDE THE FOCUS FOR ANOTHER ROUND OF THUNDERSTORMS. A FAST MOVING LINE OF THUNDERSTORMS IS EXPECTED TO TRACK ACROSS NORTHERN IOWA LATE TONIGHT...WITH THE POTENTIAL FOR DAMAGING WINDS AND ISOLATED LARGE HAIL. THERE IS A MODERATE RISK FOR SEVERE WEATHER NORTH OF HIGHWAY 20. THUNDERSTORMS COULD PRODUCE SEVERAL INCHES OF RAIN THURSDAY NIGHT INTO EARLY FRIDAY MORNING NORTH OF HIGHWAY 20...WITH THE POTENTIAL FOR FLASH FLOODING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THUNDERSTORMS WILL BE ONGOING EARLY FRIDAY MORNING OVER THE NORTHERN HALF OF CENTRAL IOWA...WITH A CONTINUED THREAT FOR SEVERE STORMS AND HEAVY RAIN...DIMINISHING THROUGH THE COURSE OF THE MORNING. ADDITIONAL THUNDERSTORMS ARE EXPECTED FROM MIDDAY FRIDAY INTO FRIDAY NIGHT AS THE COLD FRONT SAGS INTO SOUTHERN IOWA. A FEW STORMS COULD BE SEVERE...MAINLY SOUTH OF HIGHWAY 30...WITH DAMAGING WINDS...ISOLATED LARGE HAIL...AND LOCALLY HEAVY RAIN. THIS SCENARIO...AND THE MOST FAVORED AREAS FOR SEVERE WEATHER AND FLASH FLOODING...COULD CHANGE DEPENDING ON HOW THE CONVECTION EVOLVES THURSDAY NIGHT AND EARLY FRIDAY...AND THOSE PLANNING OUTDOOR HOLIDAY ACTIVITIES SHOULD STAY INFORMED WITH THE LATEST FORECASTS. ACTIVE WEATHER WILL RESUME LATE SATURDAY NIGHT THROUGH TUESDAY...WITH PERIODS OF SHOWERS AND THUNDERSTORMS EXPECTED ACROSS CENTRAL IOWA. SEVERE THUNDERSTORMS ARE POSSIBLE LATE SATURDAY NIGHT INTO SUNDAY...AND AGAIN ON MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS LIKELY TONIGHT NORTH OF HIGHWAY 20...AND POSSIBLE SOUTH TO HIGHWAY 34. ACTIVATION IS POSSIBLE AGAIN FRIDAY OVER ALL OF CENTRAL IOWA. && MORE INFORMATION CAN BE OBTAINED AT WWW.CRH.NOAA.GOV/DMX (ALL LOWER CASE). KINNEY
The Sioux Falls radar (KFSD), 152 km away, was scanning. The volume nearest the first event began at 05:37 UTC.
20 thunderstorm wind, 1 tornado. Local standard time, as filed.
Brief tornado touchdown in field just east of Mason City.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2003Every state in 2003This day in weather historyThe tornado archive for Iowa, 2003Warnings in Iowa, July 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5367736, 5367737, 5367738, 5368035, 5367739, 5368032, 5367740, 5368033, 5367741, 5367742, 5367743, 5368034, 5367744, 5368031, 5368036, 5367745, 5367746, 5367747, 5367748, 5367962, 5368030.